Confusion between look-alike and sound-alike medication names accounts for up to one in four medication errors, threatening patient safety. A Swansea University led team of scientists decided to look into the main reason for this confusion

Medication errors are particularly common in intensive care, paediatrics/neonatology, care of older adults, anaesthetics, and obstetrics. Errors can occur during prescribing, transcribing, dispensing, and administration of medicines. Some medication errors will result in overdose, adverse drug reactions, or under-treatment, and cause serious harm to patients. As more medicines enter the market, with greater variation in routes of administration, this problem is becoming increasingly complex.

A Swansea University-led study explored the medication naming process to identify the reasons for confusion.

Speaking about the study, Swansea University PhD student Rachel Bryan said, ‘To our knowledge, this is the first study to contextualize the formal properties of International Nonproprietary Names (INNs) within the WHO naming guidelines and the first to explore the way names are grouped.’

Sue Jordan, Reader in medicines’ management, said, ‘Study of the formal characteristics of INNs is of real importance to those interested in medication management, look-alike and sound-alike (LASA) errors, and patient safety. Identification of the factors that should be considered in naming new medicines is important for products coming to market.’

The study group analysed 7,987 International Non-proprietary Names (INNs), in relation to naming guidelines of the World Health Organization (WHO) programme, and have identified potential for errors.

Since the 1970s there has been a trend towards compliance in formal properties, such as word length, but longer names published in the 1950s and 1960s are still in use. The guidelines do not consistently impose an order, making the meanings of medicines’ names difficult to understand. Similar drugs often have similar names, and thus have greater potential for confusion.

The study found that compliance with WHO naming guidelines was inconsistent and recommended that the stem system should be clarified and better ordered, so as to avoid risk of confusion at the clinical level. The several different WHO INN naming principles should be further examined, to better understand their implications for the problem of look-alike sound-alike errors.

The paper, Patient Safety in Medication Nomenclature: Orthographic and Semantic Properties of International Nonproprietary Names, has been published by PLOS one and can be found at http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0145431

Leave a Comment